Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Nashville, TN

May 31, 2008Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2008, 4:04 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 4:04 PM CDT (21:04 UTC)
Expired
May 31, 2008, 4:30 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 312106
SVROHX
TNC087-141-159-312130-
/O.NEW.KOHX.SV.W.0093.080531T2104Z-080531T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN TENNESSEE...
  WESTERN PUTNAM COUNTY IN TENNESSEE...
  SMITH COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CARTHAGE...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS...
  BETWEEN CHESTNUT MOUND...BLOOMINGTON SPRINGS...AND CENTER GROVE 
  BETWEEN NOW AND 430 PM.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3632 8559 3608 8564 3616 8583 3619 8607
      3636 8600
TIME...MOT...LOC 2104Z 289DEG 10KT 3625 8593

$$

19
1 follow-up statement
000 
WWUS54 KOHX 312118
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT SAT MAY 31 2008

TNC087-141-159-312130-
/O.CON.KOHX.SV.W.0093.000000T0000Z-080531T2130Z/
PUTNAM TN-SMITH TN-JACKSON TN-
418 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JACKSON...EAST CENTRAL SMITH AND WESTERN PUTNAM
COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES EAST OF
GORDONSVILLE...OR 9 MILES SOUTHEAST OF CARTHAGE...MOVING SOUTHEAST AT
21 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BAXTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3619 8561 3618 8562 3610 8563 3608 8564
      3609 8567 3610 8568 3616 8583 3617 8594
      3618 8594 3631 8581
TIME...MOT...LOC 2118Z 309DEG 18KT 3618 8579

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM CDT, 34 minutes earlier.

Area forecast discussion, May 31, 3:30 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT SAT MAY 31 2008

.DISCUSSION...

CURRENTLY AN WEST-EAST LINE OF SCATTERED SHOWERS WAS FORMING OVER
THE NORTH CENTRAL COUNTIES OF THE MID STATE. THIS ACTIVITY WAS
FORMING ALONG THE SFC MOISTURE FLUX BOUNDARY THAT EXTENDS FROM
EASTERN KENTUCKY THROUGH NORTH CENTRAL TENNESSEE TO THE TENNESSEE
RIVER IN SOUTHWEST MIDDLE TENNESSEE. EXPECT THIS ACTIVITY TO
CONTINUE TO GROW IN INTENSITY AND AREAL COVERAGE AS WE MOVE INTO
THE PEAK HEATING PERIOD OF THE DAY. TODAY THE MID STATE WAS UNDER
THE INFLUENCE OF A HIGH PRESSURE SYSTEM BRINGING MOSTLY SUNNY TO
PARTLY CLOUDY SKIES AND WESTERLY WINDS 8 TO 15 MPH. TEMPERATURE
RANGE FROM 80 DEGREES IN THE PLATEAU REGION TO UPPER 80S IN THE
CENTRAL COUNTIES.

A COLD FRONT WAS STRETCHED OVER SOUTHERN ILLINOIS TO SOUTHERN OHIO AND
WILL CONTINUE TO MOVE SOUTHWARD. THIS FRONTAL BOUNDARY WILL MOVE
OVER THE NORTHWESTERN COUNTIES OF THE MID STATE AROUND MIDNIGHT.
THE FRONT THEN WILL WEAKEN AND SLOW DOWN ITS SOUTHERLY MOVEMENT
AND AROUND SUNRISE SUNDAY MORNING BE LOCATED ALONG THE TENNESSEE
ALABAMA BORDER. A WEAK MCS OVER SOUTHWEST MISSOURI WILL CONTINUE
TO MOVE EASTWARD AND THE NGM AND NAM MODELS HAVE IT DYING OVER THE
CWA COUNTIES LATE TONIGHT...THE GFS IS MOVING THE CENTER OVER
SOUTHERN KENTUCKY AND WEAKENING SUNDAY MORNING. FOR THE NEXT
SEVERAL PERIOD IN THE GRIDS KEEPING THE HIGHER POPS ALONG THE
FORECASTED LOCATION OF THE FRONTAL BOUNDARY.

THE NEXT BEST CHANCE FOR SCATTERED SUMMER TIME AFTERNOON AND
EVENING CONVECTION WILL BE TUESDAY AND THURSDAY. THOSE DAYS SHORT
WAVES EXTENDING FROM LOW PRESSURE SYSTEMS THAT WILL BE CENTERED
WAY TO OUR NORTH AND NORTHWEST...COUPLE WITH THE AFTERNOON HEATING
COULD BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED ACTIVITY. THROUGH
THE FORECAST PERIOD STAYING MAINLY WITH THE MAV TEMPERATURES WITH
SOME MINOR ADJUSTMENTS IN THE LATER PERIODS.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  85  63  86 /  50  30  10  10
CLARKSVILLE    65  84  64  84 /  50  30  10  10
CROSSVILLE     63  82  58  84 /  50  30  10  10
COLUMBIA       68  85  64  86 /  40  50  10  10
LAWRENCEBURG   67  85  64  86 /  30  50  10  10
WAVERLY        65  85  63  84 /  50  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 31, 5:01 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SAT MAY 31 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION WILL BRING A SLIGHT RISK OF
SEVERE THUNDERSTORMS TO THE AREA LATE TODAY AND TONIGHT. THE MAIN
THREAT IS LARGE HAIL...BUT LOCALLY DAMAGING WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EARLY SUNDAY
AS A COLD FRONT CONTINUES TO PUSH SOUTH.

ADDITIONALLY...THE NORTHWEST COULD SEE ISOLATED SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING AS ANOTHER SYSTEM MOVES JUST TO THE WEST.
LARGE HAIL IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:34 PM CDTSevere Thunderstorm WarningOHXPutnam26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.